Alert archive / Colorado / Flash Flood Warnings in 2003

Flash Flood Warning 13, NWS Grand Junction, CO

July 31, 2003Ouray County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 31, 2003, 4:32 PM MDT for Ouray County, Colorado. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2003, 4:32 PM MDT (22:32 UTC)
Expired
Jul 31, 2003, 6:30 PM MDT
In force
118 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Ouray County, CO

The radar

The Grand Junction radar (KGJX), 108 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2003-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2003-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
2820 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 312237
FFWGJT
COC091-010030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
432 PM MDT THU JUL 31 2003

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OURAY COUNTY IN SOUTHWEST COLORADO

* UNTIL 630 PM MDT

* AT 424 PM MDT...THE PUBLIC AND LAW ENFORCEMENT AGENCIES REPORTED
  VERY HEAVY RAIN 14 MILES SOUTH OF OURAY...OR ABOUT 38 MILES 
  NORTH OF DURANGO.  THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  RURAL CENTRAL OURAY COUNTY AT 630 PM MDT

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL 
CREEKS AND STREAMS...ESPECIALLY DALLAS CREEK AND ITS TRIBUTARIES.  
THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP 
TERRAIN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. CAMPERS IN THE WARNING 
AREA SHOULD AVOID LOCATIONS NEAR STREAMS OR CREEKS DURING 
THREATENING STORMS.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

$$
CUOCO

LAT...LON 3799 10772 3799 10766 3818 10765 3816 10772
2 follow-up statements
707 
RWUS32 KGJT 312341
FFSGJT
COC091-010030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
539 PM MDT THU JUL 31 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MDT FOR CENTRAL OURAY
COUNTY...

PERIODS OF RAIN WILL CONTINUE IN THE WARNING AREA SOUTHEAST OF OURAY 
UNTIL ABOUT 630 PM MDT. THOUGH THE INTENSITY OF RAINFALL WILL 
DECREASE GRADUALLY...THE POTENTIAL FOR FLASH FLOODING FROM EXCESSIVE 
RUNOFF WILL CONTINUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

$$
CUOCO
333 
RWUS32 KGJT 312357
FFSGJT
COC091-010030-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 PM MDT THU JUL 31 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM MDT FOR CENTRAL OURAY
COUNTY...

PERIODS OF RAIN WILL CONTINUE IN THE WARNING AREA SOUTHEAST OF OURAY 
UNTIL ABOUT 630 PM MDT. THOUGH THE INTENSITY OF RAINFALL WILL 
DECREASE GRADUALLY...THE POTENTIAL FOR FLASH FLOODING FROM EXCESSIVE 
RUNOFF WILL CONTINUE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GRAND JUNCTION.

$$
CUOCO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:12 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 31, 2:12 PM MDT, 2 hours 20 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
212 PM MDT THU JUL 31 2003

...HEAVY RAIN SHOWERS OVER SAN JUAN MOUNTAINS AND FOUR CORNERS WITH
FLOODING POSSIBLE THROUGH THE EVENING...

SHORT TERM DISCUSSION (TONIGHT THROUGH FRIDAY NIGHT)...
THOUGH MODEL DYNAMIC SUPPORT AND MIDLVL MOISTURE WAS STRONGER OVER
TAVAPUTS AND CENTRAL CO MTNS...ABUNDANT SUNSHINE THIS MORNING AND
AVAILABLE LOW LEVEL MOISTURE ALLOWED HEAVY RAINING THUNDERSTORMS TO
FORM OVER SAN JUAN EARLY THIS AFTERNOON. THESE WILL CONTINUE
THROUGH MOST OF THE EVENING...THEN PCPN WILL GRADUALLY TAPOR OFF
OVERNIGHT. EXCEPT ANOTHER ACTIVE DAY FRIDAY AS ABUNDANT MONSOONAL
MOISTURE REMAINS AVAILABLE WITH CAPE OVER 1000 PROGGED FOR MANY
AREAS. WITH MONSOONAL NATURE OF CONVECTION WOULD EXPECT NOCTURAL
PRECIPITATION FRIDAY NIGHT AS WELL. HAVE KNOCKED DOWN FORECAST HIGH
TEMPS FRIDAY AND BUMPED UP HUMIDITY...AS WELL AS INCREASING POPS THRU
FRI NGT.   CUOCO

SATURDAY-TUESDAY...
MOISTURE STREAMING NORTHWARD OVER ENTIRE AREA BY SAT AS BETTER SUMMER
MONSOONAL PATTERN SETS UP. PRESENT FORECAST HANDLES THIS WELL WITH
CHANCE POPS COVERING WESTERN CO/EASTERN UT THROUGH THE WEEKEND. HARD
TO TIME WAVES WILL INCREASE CHANCES AT TIMES WITH ONE WAVE SCHEDULED
FOR SAT NIGHT. THIS WILL KEEP ACTIVITY GOING THROUGH THE NIGHT. HEAVY
RAIN WILL BE A CONCERN THROUGH THE WEEKEND AT LEAST...DUE TO EMBEDDED
WAVES AND DIURNAL HELP. GFS INDICATES PATTERN RELAXES A BIT ON MONDAY
AND TUESDAY...HOWEVER EC KEEPS STRONG HIGH PRESSURE RIDGE WELL
ENTRENCHED. PRESENT FORECAST DROPS POPS A TAD AND WILL NOT MAKE
CHANGES AT THIS TIME. TEMPS NEAR NORMAL THROUGH THE PERIOD.
HEFFERNAN

WEDNESDAY-THURSDAY...
GFS INDICATES SLIGHT CHANGE IN PATTERN TOWARD THE MID TO LATTER PART
OF THE WEEK. EASTERN PACIFIC TROF FORECAST TO DRIFT INLAND POSSIBLY
CUTTING OFF MONSOONAL SURGE. HOWEVER...DESPITE INFILTRATION OF DRIER
AIR FROM THE WEST...EXPECT ENOUGH RESIDUAL MOISTURE TO FUEL LOW
CHANCE POPS OVER HIGHER TERRAIN WITH SLIGHT CHANCES OVER THE LOWER
AREAS OF THE CWFA.  NL

.GJT...FLASH FLOOD WATCH THROUGH 04Z/10 PM MDT FOR COLORADO SAN JUAN
MOUNTAINS AND PORTIONS OF FOUR CORNERS...CO ZONES 18/19/22/23.
Hazardous weather outlook, Jul 31, 5:45 AM MDT, 10 hours 47 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011145-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 31 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR
EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORMS PRODUCING LOCALLY HEAVY RAIN WILL OCCUR. STORMS WILL
BE MOST NUMEROUS ACROSS SOUTHEAST UTAH AND SOUTHWEST COLORADO...THIS
AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL CAUSE SUDDEN WATER
RISES IN DRY CREEKS AND SMALL STREAMS IN MOUNTAINOUS AND STEEP
TERRAIN. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK
SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY
WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 35 MPH...CLOUD TO GROUND
LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE
STRONGEST STORMS.

TEMPERATURES WILL REMAIN ABOVE NORMAL ACROSS THE LOWER VALLEYS OF
EASTERN UTAH AND WESTERN COLORADO TODAY...WITH AFTERNOON HIGH
TEMPERATURES RANGING FROM 90 TO 103 DEGREES FAHRENHEIT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING.
THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO
GROUND LIGHTNING...AND WIND GUSTS TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG
WINDS...HAIL AND HEAVY RAINFALL.

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 1:09 PM MDTFlash Flood WarningGJTOuray, San Juan, San Miguel3 hr
Jul 31, 1:49 PM MDTFlash Flood WarningGJTOuray3 hr
Jul 31, 4:12 PM MDTFlash Flood WarningGJTOuray, San Juan, San Miguel2 hr

Nearby

Flash Flood Warnings in Colorado, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.